Alert archive / Iowa / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Quad Cities, IA

October 13, 20229 counties in Iowa; 5 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this red flag warning at Oct 13, 2022, 2:52 AM CDT for 9 counties in Iowa; 5 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Oct 13, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2022, 2:52 AM CDT (07:52 UTC)
In effect from
Oct 13, 2022, 12:00 PM CDT
Expired
Oct 13, 2022, 7:00 PM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA

Counties Des Moines County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Van Buren County, IA, Washington County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Mercer County, IL, Warren County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-201 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS83 KDVN 130752
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
252 AM CDT Thu Oct 13 2022

...Red Flag Warning in Effect from Noon to 7 PM tonight...

IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-
131600-
/O.NEW.KDVN.FW.W.0001.221013T1700Z-221014T0000Z/
Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-
Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-
Clark-
252 AM CDT Thu Oct 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING SOUTHEAST IOWA...NORTHWEST MISSOURI AND WEST CENTRAL 
ILLINOIS...

The National Weather Service in Quad Cities has issued a Red Flag
Warning for extreme fire conditions, which is in effect from noon
today to 7 PM CDT this evening.

* Affected area...portions of southeast Iowa, west central 
  Illinois and northeast Missouri.

* Timing...Noon to 7pm tonight.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Relative humidity...As low as 18 percent.

* Temperatures...In the mid 50s.

* GFDI...Extreme

* Impacts...crops and agricultural fields are 90 percent cured. 
  Any fires in these fields will spread rapidly and be very 
  difficult to control in these dangerous conditions. Outdoor 
  burning is highly discouraged and should be avoided. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
5 follow-up statements
245 
WWUS83 KDVN 130816
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
316 AM CDT Thu Oct 13 2022

...Red Flag Warning in Effect from Noon to 7 PM tonight...

IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-
131630-
/O.CON.KDVN.FW.W.0001.221013T1700Z-221014T0000Z/
Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-
Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-
Clark-
316 AM CDT Thu Oct 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING SOUTHEAST IOWA...NORTEAST MISSOURI AND WEST CENTRAL 
ILLINOIS

* Affected area...portions of southeast Iowa, west central 
  Illinois and northeast Missouri.

* Timing...Noon to 7pm tonight.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the mid 50s.

* GFDI...Extreme

* Impacts...crops and agricultural fields are 90 percent cured. 
  Any fires in these fields will spread rapidly and be very 
  difficult to control in these dangerous conditions. Outdoor 
  burning is highly discouraged and should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
254 
WWUS83 KDVN 131346
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
846 AM CDT Thu Oct 13 2022

...Red Flag Warning in Effect from Noon to 7 PM tonight...

IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-
132200-
/O.CON.KDVN.FW.W.0001.221013T1700Z-221014T0000Z/
Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-
Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-
Clark-
846 AM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

* Timing...Noon to 7pm tonight.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the mid 50s.

* Impacts...crops and agricultural fields are 90 percent cured. 
  Any fires in these fields will spread rapidly and be very 
  difficult to control in these dangerous conditions. Outdoor 
  burning is highly discouraged and should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
802 
WWUS83 KDVN 131444
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
944 AM CDT Thu Oct 13 2022

...Red Flag Warning in Effect from Noon to 7 PM tonight...

IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-
132245-
/O.CON.KDVN.FW.W.0001.221013T1700Z-221014T0000Z/
Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-
Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-
Clark-
944 AM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* Timing...Noon to 7pm tonight.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the mid 50s.

* Impacts...Any fires will spread rapidly and be very difficult 
  to control in these dangerous conditions. Outdoor burning is 
  highly discouraged and should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
698 
WWUS83 KDVN 131954
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
254 PM CDT Thu Oct 13 2022

IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-
140000-
/O.CON.KDVN.FW.W.0001.000000T0000Z-221014T0000Z/
Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-
Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-
Clark-
254 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* Timing...Noon to 7pm tonight.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the mid 50s.

* Impacts...Any fires will spread rapidly and be very difficult 
  to control in these dangerous conditions. Outdoor burning is 
  highly discouraged and should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
095 
WWUS83 KDVN 132357
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
657 PM CDT Thu Oct 13 2022

IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-
140100-
/O.EXP.KDVN.FW.W.0001.000000T0000Z-221014T0000Z/
Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-
Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-
Clark-
657 PM CDT Thu Oct 13 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds will continue to decrease this evening, along with improving
relative humidity values. Thus, the Red Flag Warning will be
allowed to expire at 7 PM this evening.

$$

JTS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Oct 13, 12:40 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 13, 12:40 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1240 AM CDT Thu Oct 13 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 140 PM CDT Wed Oct 12 2022

AM rain showers have given way to increasing sunshine and breezy
northwest winds across all of eastern Iowa, northwest Illinois and
northeast Missouri early this afternoon. As of 130 pm, surface
analysis depicted a cold front stretching from the UP of Michigan
into south central Illinois. This front is a rather robust one, and
actually did produce a few tornadoes as it passed through southeast
Wisconsin. Across our area, however, the main impact was gusty winds
with values currently ranging from 20-35 MPH. Temperatures ranged
from 53 in Freeport to 66 in Fort Madison.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 140 PM CDT Wed Oct 12 2022

[Key Messages]

1) Gusty winds subside this evening, return tomorrow with gusts
approaching 40-45 MPH for some.

2) Chance of rain showers mainly in eastern IA this afternoon
and evening.

3) Elevated fire danger Thursday PM.

[Discussion]

Initial concern for the short term period is winds as low-level
mixing strengthens with increasing sunshine and steepening low-level
lapse rates. Have issued a wind advisory for counties along and
north of Hwy 30 where wind gusts around 45 MPH will be possible
through the evening. Mesoanalysis depicts a robust mid to upper
level jet around 40-60 knots interacting with tropospheric folding
and a colder air mass moving into the area. This folding is allowing
for some of these winds to make it down to the surface, and we've
seen this over the last few hours with gusts near 50 MPH in northern
and northwest Iowa. Concerned this feature will make it eastward and
will reach the Mississippi River just in time for sun set. At this
point, winds will subside with the boundary layer cutoff, with winds
only around 10-15 MPH tonight for the area. Outside of the advisory,
wind gusts around 25-35 MPH can be expected through this evening.

A few rain showers will also be possible across the area this
evening as a strong vort max builds in behind the front. Any
rainfall amounts will be light. There is a low chance of thunder as
well. Stronger winds could accompany the rain showers as well as
they mix down winds aloft.

We have a repeat of this afternoon again Thursday with gusty winds
and a mix of clouds and sunshine with high pressure building into
the southern Plains. We will remain locked in a tight pressure
gradient, and with deep mixing northwest winds will gust around 30-
40 MPH during the afternoon. Temperatures will be on the cooler side
as well with highs only in the 50s.

Given the winds, an extremely dry air mass moving into the area (RH
values ranging from 20-30%) and the availability of dry ag fuels
from recent harvesting, there is an elevated fire danger with GFDI
values in the Very High category area-wide. Given curing values for
non-ag vegetation across the area remain low (20-30%), elected to
not issue a RFW, especially with rains from the past few days. Those
who plan to harvest should take appropriate precautions. Outdoor
burning is strongly discouraged.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 140 PM CDT Wed Oct 12 2022

[Key Messages]

1) Cooler temperatures expected through the period with the start of
next week being the coolest so far this season.

2) Chances for showers Friday evening.

[Discussion]

Main attention in the long term is tied to cold core upper low that
parks itself across the region through most of the forecast period.
Additional shortwaves rotating around the low will bring chances for
showers to start the long term.  Eventually temperatures begin to
moderate for the weekend before a re-enforcing shot of cold air
starts moving into the area from the NW Sunday and in earnest on
Monday.  Highs in the 40s look likely on Monday and Tuesday of next
week with lows well below freezing.

Our next best chance of precip in the long term comes Friday with
the arrival of another cold front and robust lift from the
approaching upper level low. Dry low-levels may mean that most of
this will be in the form of virga. Nonetheless, these showers don't
look to be that impactful for the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1236 AM CDT Thu Oct 13 2022

While VFR conditions are expected through the period, winds will
be a main impact to aviation. Gusts into the 30 knot range will be
prevalent and even some gusts exceeding 40 kts are possible. With
winds being a little north of west, any airports with N/S runways
we see considerable crosswinds today. Winds will slacken as the
sunsets later in the period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck/Gibbs
AVIATION...Gibbs
Hazardous weather outlook, Oct 12, 9:49 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
949 PM CDT Wed Oct 12 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
949 PM CDT Wed Oct 12 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Gusty northwest winds are expected once again Thursday, with peak
wind gusts around 30 to 40 MPH.

The gusty northwest winds, combined with low relative humidities,
and dry fuels in agriculture fields, will result in a very high
fire weather risk Thursday, especially for southeastern Iowa,
northeastern Missouri, and west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

JTS

Nearby

Red Flag Warnings in Iowa, 2022Red Flag Warnings in Illinois, 2022Red Flag Warnings in Missouri, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.